Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Grand Rapids, MI

August 3, 2003Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 6:19 AM EDT for Mason County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 6:19 AM EDT (10:19 UTC)
Expired
Aug 3, 2003, 7:15 AM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS53 KGRR 031019
SVRGRR
MIC105-031115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 AM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 715 AM EDT

* AT 617 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF CUSTER...OR ABOUT 13 MILES
  NORTHEAST OF HART...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SCOTTVILLE AROUND 635 AM EDT
   CUSTER AROUND 640 AM EDT
   WALHALLA AROUND 645 AM EDT
   FOUNTAIN AROUND 705 AM EDT
   FREESOIL AROUND 715 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4419 8634 4415 8606 4383 8605 4381 8633
          4399 8635

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:04 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 3:04 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 AM EDT SUN AUG 03 2003

LATEST WV IMAGERY CONTINUES TO SHOW THE UPPER LOW SPINNING ITS
WHEELS OVER THE NORTHWESTERN GREAT LAKES THIS MORNING. THE MAIN
FORECAST CONCERN IN THE SHORT TERM REVOLVE AROUND SHOWER AND
THUNDERSTORM CHANCES THROUGH MON NIGHT WITH THIS LOW ALONG WITH MAX
AND MIN TEMPERATURES THROUGH THE PERIOD. THE 00Z MODELS ARE IN
AGREEMENT FOR THE MOST PART IN GENERAL. THEY DO HAVE DIFFERENCES
CONCERNING TIMING AND STRENGTH OF INDIVIDUAL WAVES.

AS THE UPPER LOW WOBBLES SOUTH AND EAST TODAY CLOSER TO THE AREA...A
BIT OF ADDITIONAL MOISTURE IS ALSO GOING TO WORK INTO THE AREA. SOME
MID LEVEL MOISTURE IS EXPECTED TO MOVE IN WITH THE ASSOCIATED UPPER
LOW. SOME MOISTURE IS ALSO MOVING INTO THE STATE FROM THE SOUTHWEST.
TEMPS WITH THE ASSOCIATED COLD POOL REMAIN ABOUT THE SAME TODAY
AROUND -12C. AS LOW LEVEL THICKNESSES COOL A LITTLE...HIGHS ARE
EXPECTED TO BE NEAR OR A DEGREE OR TWO COOLER THAN YESTERDAY.
THIS WILL GIVE US HIGHS IN THE UPPER 70S FOR THE MOST PART. AS A
RESULT...INSTABILITY WILL BE A LITTLE LESS THAN YESTERDAY. HOWEVER
WITH ADDITIONAL MOISTURE AND A SFC LOW WITH AN ASSOCIATED FRONT/
TROUGH MOVING OVER THE STATE TODAY...SHOWERS AND THUNDERSTORMS
LOOK TO BE A GOOD BET...ESPECIALLY IN THE AFTERNOON AND EVENING. A
LAKE BREEZE SHOULD FORM AND HELP INITIATE CONVECTION ALONG WITH ANY
IMPULSES AROUND THE UPPER LOW IN THE AFTERNOON. THEN OUTFLOW
BOUNDARIES WILL HELP KICK OFF NEW CONVECTION AS WAS THE CASE IN WI
AND MN YESTERDAY. WILL GO WITH LIKELY POPS ACROSS THE AREA. THESE
SHOWERS AND STORMS WILL NOT MOVE VERY FAST WITH WINDS AOB 30 KTS
THROUGH 30K FEET. WITH FREEZING LEVELS AROUND 11K FEET...HAIL IS
POSSIBLE AGAIN.

CONVECTION WILL BE ONGOING THIS EVENING BEFORE WEAKENING
CONSIDERABLY AFTER SUNSET. HOWEVER AS IS THE CASE OVER IN WI...
OUTFLOW BOUNDARIES WILL CONTINUE TO KICK OFF A COUPLE SHOWERS/
STORMS INTO THE EARLY MORNING HOURS. WILL KEEP THE LIKELY GOING FOR
THE EVENING AND THEN GO WITH SCT WORDING OVERNIGHT. I HAVE ADDED FOG
TO THE GRIDS WITH RAIN EXPECTED OVER MOST OF THE AREA TODAY AND NO
DRY ADVECTION EXPECTED. LOWS SHOULD FALL TO NEAR 60 OR SO.

MON THE UPPER LOW IS OVERHEAD. THE ONLY DIFFERENCE MON IS THE SFC
LOW AND FRONT/TROUGH MOVING THROUGH TODAY SHOULD BE NORTH AND EAST
OF THE AREA FOR THE MOST PART WHILE WEAKENING. SHOWERS AND STORMS
SHOULD STILL DEVELOP IN THE AFTERNOON WITH THE CONTINUED UNSTABLE
CONDITIONS. WITH LESS LOW LEVEL FORCING...THE COVERAGE SHOULD BE
JUST A LITTLE LESS THAN TODAY. WILL GO WITH A SCT POP ACROSS THE
AREA. TEMPS WILL BE SIMILAR TO TODAY WITH SIMILAR THICKNESSES AND
PARTLY SUNNY SKIES.

MON NIGHT AGAIN WILL SEE SHOWERS AND STORMS CONTINUE INTO THE
EVENING BEFORE WEAKENING AFTER SUNSET. WILL GO WITH A DIMINISHING
TREND MON NIGHT ALSO. LOWS SHOULD BE IN THE UPPER 50S TO NEAR 60.

NJJ

EXTENDED FORECAST DISCUSSION...
EXTENDED LOOKS TO BE IN GOOD SHAPE...WITH GRADUALLY IMPROVING
CONDITIONS THE GENERAL THEME. UPPER LOW WILL BE WEAKENING WITH TIME
AND LIFTING NORTHEAST OF THE FORECAST AREA. THIS WILL PLACE THE AREA
IN NORTHWEST UPPER FLOW ON THE BACKSIDE OF THE TROUGH. COOL POOL OF
AIR ALOFT TRIES TO HANG ON INTO THE MIDDLE PORTIONS OF THE
WEEK...WHICH WILL MAKE DIURNAL SHOWERS AND THUNDERSTORMS A
POSSIBILITY. WILL KEEP SHOWERS AND THUNDERSTORMS BOTH TUES AND WED.
THURSDAY HAS A MENTION OF SHOWERS AND THIS STILL LOOKS LIKE A
POSSIBILITY WITH COOL AIR ALOFT AND NORTHWEST UPPER FLOW. RIDGING AT
THE SURFACE TRIES TO BUILD IN TOWARD THE END OF THE WORK WEEK AND
WILL THEREFORE KEEP FRIDAY AND SATURDAY DRY. WOULD NOT BE SURPRISED
THOUGH TO EVEN SEE SOME DIURNAL PRECIP KICK OFF ON FRIDAY TOO. TEMPS
AT 850MB/S THROUGH THE WEEK HARDLY CHANGE AND GUIDANCE REFLECTS
THIS. SEASONABLE VALUES SHOULD OCCUR WITH LOWS AROUND 60 AND HIGHS
AROUND 80

DUKE

.GRR...NONE.
Hazardous weather outlook, Aug 2, 1:10 PM EDT, 17 hours 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER
MICHIGAN THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS ALONG
THE LAKE BREEZE WILL MOVE SLOWLY INLAND OVER THE NEXT 2 HOURS...
REACHING U.S. 131 BY 300 PM.  MOST OF THESE STORMS WILL NOT BE
SEVERE.  HOWEVER...A FEW OF THE STORMS ON THAT LINE COULD REACH
SEVERE LIMITS AND PRODUCE HAIL UP TO 1 INCH IN DIAMETER. WIND GUSTS
TO 50 MPH ARE ALSO POSSIBLE FROM THE STRONGEST STORMS. THE SOUTH END
OF THE LINE IS CONTINING TO BUILD SOUTH INTO ALLEGAN COUNTY BY 200
PM.

ELSEWHERE... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
AREAS INLAND OF U.S. 131 AFTER 300 PM. THE THREAT FOR SEVERE
THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

ALL OF THESE STORMS WILL BE SLOW MOVING...MOSTLY TO THE NORTHEAST AT
AROUND 10 MPH. SO...LOCAL URBAN AND SMALL STREAM FLOODING IS
POSSIBLE FROM ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM SUNDAY THROUGH
WEDNESDAY. STORMS MAY BE ON THE STRONG SIDE AGAIN ON SUNDAY. HAIL
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER HAVE BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:23 PM EDTSevere Thunderstorm WarningGRRMuskegon52 min
Aug 3, 1:31 PM EDTSevere Thunderstorm WarningGRROttawa29 min
Aug 3, 2:13 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Aug 3, 2:31 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Aug 3, 2:39 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Aug 3, 3:32 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
Aug 3, 3:39 PM EDTSevere Thunderstorm WarningGRRKent51 min
Aug 3, 3:57 PM EDTSevere Thunderstorm WarningGRRNewaygo63 min
Aug 3, 3:59 PM EDTSevere Thunderstorm WarningGRRMuskegon61 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Aug 3, 5:26 PM EDTSevere Thunderstorm WarningGRRBarry49 min
Aug 3, 5:37 PM EDTSevere Thunderstorm WarningGRROttawa53 min
Aug 3, 6:08 PM EDTSevere Thunderstorm WarningGRREaton, Ionia67 min
Aug 3, 7:34 PM EDTSevere Thunderstorm WarningGRRIsabella56 min
Aug 3, 7:44 PM EDTSevere Thunderstorm WarningGRRJackson76 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.